|info on longterm aids & meds needed
Mar 31, 2007
I was first diagnosed with HIV in 1989. I was diagnosed with AIDS in 1996 and began meds at that time. Overall I remained relatively healthy until two years ago. My energy began slipping prior to that and I had to keep cutting my work hours, but it was not until two years ago that I really started noticing any seriously negative impact in my life.
Even then I was not, nor have I to date (to the best of my knowledge) experienced any of what are considered the major illnesses associated with AIDS. I began experiencing very increased fatigue and some depression, then two years ago I had Fancone's syndrome. Unfortunately that was not diagnosed until I was pretty sick. Since that time I have never really bounced back, I continue to experience major fatigue. My viral load has been undetectable for some time now, however my tcells have never bounced back either. This specifically is concerning my dr. who is considering changing my meds. (My meds were changed twice after the Fancone's as the first change - I believe it was tenofovir (sp) caused serious reactions). I am now on my fourth combination. I have been diagnosed with mild neuropathy and major carpal tunnel syndrome. I ache every day, I am tired all the time. In the past year and a half I have developed serious DVT's including PE, serious balance problems (having falled repeatedly resulting in 3 broken bones at different times) not to mention bruising etc at other times.) I have days where I literally feel physically off kilter; if I reach for something I will keep going, not being able to catch balance and pull back, resulting ina fall, for example, or bounce /sway back and forth between bothwalls going down a hallway. My hearing has become exztremely sensitive and loud noises are often painful, rapid movements around me cause me to jump and can also cause dizziness. Rapid light movement causes dizziness. I could go on but you are probably getting the drift, one dr called this over sensitivcity to stimulation. I have begun to stutter, my brain and my mind simply no longer seem near as coordinated as they were before.
I move very slowly carefully, like a very old man, not only because of the muscle pain and fatigue but also to keep my balance and sense about me. Grocery shopping leaves me exhausted, out of breath, and lightheaded. If I look at items on the shelves AS I walk down the aisle I get dizzy like when watching a train go by.
Anyway, the reason I am writing is I would like to find any information relative to my situation in long term survivors and/or long term use of meds. I STRONGLY believe that I am experiencing effects of long term hiv impact but moreso - longterm med use. I believe this is why my viral load stays down but my tcells do not go up at all - because my body is using all its resources to combat the HIV and balance the impact of the meds - in other words - I am experiencing the longterm physical cost of keeping AIDS at bay.
I have tried doing some research but my searches all come up with thousands of related articles no matter how much I try and become more specific as I do not really know where to start.
I am convinced I need to find information on LONG TERM. My drs seem to keep looking at individual things and short term studies in my opinion; and while that may be relevant - I think specific longtem info will be much more relevant.
I am having difficulty working with my drs as a result of this, as well as difficulty with disability because I am not fitting into any of the simple major illness categories. I believe I am a combiniation longterm category but can find no info to help me.
I would very much appreciate any assistance, information or referals you can forward.
Sincerely (and with hope), Kyle Rose
Response from Dr. Daar
Hi Kyle, I was very disturbed to read all that you have endured over the last few years. I also deeply regret that there is no simple solution that I can identify to your many problems. I would be very interested to know more details regarding your general health, including non HIV-related conditions (e.g. diabetes, hypertension, depression, etc.), your age, and informaton regarding your HIV disease, such as your lowest CD4 cell count, current CD4 cell count and what antiretroviral therapy you are currently on. I am not certain that this additional information will provide vital insight for which I can use to provide further guidance but it might help.
I can make some general comments regarding what you have said about long term HIV infection and treatment. You are correct that as our patients live for literally decades with HIV and on therapy it is conceivable that long term consequences will emerge that are not yet apparent. I am hopeful that there will not be any major surprises but only time will tell. That said, we certainly have a great deal of experience with people who have been infected for, and on therapy as long as you. Thankfully, in my experience the majority with good viral control are not suffering from the many symptoms that you describe. That is not to say that yours are not related to HIV and/or therapy, but rather that if they are it is not a common situation.
The only specific comments I can make is that you really do need a very comprehensive assessment of all that is going on. It is very possible that some of your complaints may be HIV therapy related and could benefit from modifications in your regimen. An example of this was the Fanconi's syndrome that has rarely been associated with tenofovir. In contrast, many of your other symptoms may well not be related to HIV or treatment and would need to be dealt with separately. Finally, do not forget that these kinds of chronic symptoms can take a toll on one's psychological well-being. Make sure that your mental health remains a high priority and is not ignored in the midst of your physical turmoil. This may even require seeking out the consultation of a mental health expert to complement your medical treatment.
All the best, Eric
Side-effects VS present quality of life
what is immune system damage?
- Pic And Info On Hiv And Aids
- Info On Aids And Hiv
- Achy Balls After French Kissing Worried I Have HIV
- Blood In Semen After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Bloody Pee After Sharing Vibrators Worried I Have HIV
- Coated Tongue After Anal Fingering Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.